There was an error in this gadget

Friday, 23 March 2012

The Latest Update 22.03.12

Dear All,

On Tuesday this week (20/03) I visited Chesterfield Hospital -Calow to see my Palliative Care consultant Mr Brooks. I have been twice before and seen his registrars who were brilliant and set me on my way with pain relief. This time Mr Brooks increased my pain relief from 80mg of Oxy Codone (Oxy Contin) to 120mg. In addition my 'breakthrough' pain medication Liquid Oxy Codone was increased from 2.5ml to 4ml. The secret of managing the breakthrough pain we have discovered, is to take the full dose and lie on my bed until the pain subsides.

As well as visiting Mr Brooks this week I went to see Dr Furniss yesterday, Thursday (22/03). Fran was clearly concerned with me continuing with the current regime of medication and if the truth be known so was I.

When I got in the little room and one of Dr Furniss' registrars entered we had a good discussion as to what was and what could happen. Option 1, was to reduce the Irinotecan dosage and remain at current dose of Avastin. I said I was not happy with carrying on with any amount of Irinotecan as although I was recently affected by infections etc there was still an ongoing reaction to Irinotecan which occurred within a couple of days post infusion. It actually frightened Fran as she could see from the front-line what was happening. Therefore Dr Furniss' registrar went away to contact Dr Furniss to see what else was available...

As from next Monday (26/03) I will be on a 3 weekly dose of Raltitrexed (Tomudex) in addition I would be on  another chemo drug called Oxaliplatin (Eloxatin). Have a look on the internet as to side effects as there are the usual for all chemo drugs like tingling in the hands, nausea/sickness and fatigue. There are a couple of specific ones particular for each one of the chemotherapy drugs as follows...

Oxaliplatin: 

Laryngeal Spasms where due to coldness in the air or in drinks caused shortness of breath - I have to gently warm my neck and take deep breath through my nose.

Raltitrexed:

Not really anything worth noting apart from taste changes etc

In addition to these two drugs Dr Furniss is to attempt to gain funding for Bevacizumab (Avastin) which I am currently on. However with any change in drugs mixing, new funding. I have my fingers crossed.

I spoke with Chris and Colin on Tuesday who popped round for a chat and one of their empowering prayers. I prayed for Carole's family for more of the amazing strength they are all showing. Thank-you to you both who as always seem to appear when I need them both. Very special people!

So that is it for now....I will update you all after Monday.

p.s. During my visit to Calow I popped in to visit John (undergoing intensive radiotherapy to his jaw) I dropped off a present of natural Aloe Vera as I know this stuff works - unlike the sun relief stuff which is alcohol based which I put on my bum. This made me scream which Fran and Charlotte once they heard what I had done thought it hilariously funny and frankly after the burning had died down so did I.

I spoke with Gerry who is a fellow suffer' like my good self. The hospital reset his in spine pain relief which had fallen out, which explain his enormous pain. They moved the needle to below a different vertebrae and as Gerry said changed the pain relief brilliantly...He felt almost normal!

Will speak soon, to all of you!

Much Love

Tony xxxx                                                                                                                                

2 comments:

  1. Hi Tony,
    I hope that all of these new meds help.
    And I really hope that you don't get any unbearable side effects.
    I hope that you friends are feeling the benefits of their treatment too.
    I think of Carole and her family. The whole thing seems a bit unreal.
    Anyway, I am thinking of you.
    Take care.
    Carol

    ReplyDelete
  2. Hi Tony! I've been following your blog for a couple of months. I think I found your link on Carole's blog. I was dx with stage 3b colon cancer in Feb. of 2009 (I had the FOLFOX chemo cocktal), then the following year I was dx with stage 2b breast cancer. I am now cancer free.
    I wanted to write you a note about the Oxaliplatin. Take all the precautions recommended to you! It's not too bad the first time, but it gets worse with each round. I had it every 2 weeks, and I would start my infusion drinking something with ice (I like really cold drinks), and end with hot coco or hot tea. Drinking something warm at the end helped a lot. I would also bring a scarf to cover my mouth. After a few hours the breathing was better. You will need gloves to touch anything even slightly cool (like the metal handles on kitchen cabinets), and will need to warm up any foods or drinks. Even room temp will be too cold. After a few days room temp is ok, and by the end of the 2 weeks I was able to have cold foods again. There may be some cramping of your fingers and calves also, but for me that was only the first night. I found orange juice doesn't taste too bad warmed up in the microwave!
    Another side effect is neuropathy, which is tingling and numbness in the hands and feet. Some people stop the drug because this can get bad. Mine got fairly bad, but didn't hurt, so my oncologist and I decided to continue on the drug. My neuropathy has never gone away, but, again, it's not painful so I can live with it.
    It is a good, strong drug, that usually does its job well. I hope this new regimen works for you. I will be following along and wishing you well!
    Tina

    ReplyDelete